• question-icon

    What causes lack of appetite, weight loss and stress in an elderly person?

default
Posted on Sat, 28 May 2016 in Mental Health
Question: sure, I have lost 25 pounds due to reduced appetite and stress related to care giving-my wife has recently died and I'm trying to put back on pounds. I've had blood work done and all is good. Should I eat several small meals? Im 79, male and in good health otherwise except some poor sleep issues I believe related to "listening" for my wife's call at nite. I only take a statin drug
I also have muscle crapms at nite, legs

Txs
doctor
Answered by Dr. Alexander H. Sheppe 13 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

I'm sorry you're going through so much right now. I think I can help. Here are my thoughts.

What you are describing is concerning for a diagnosis or "complicated grief" or possibly even major depression. Have you been feeling down or depressed in the last couple of weeks?

If so, you would benefit from an appetite-stimulating antidepressant such as Mirtazapine. This would also help with sleep, so it is a medication I highly recommend for you. I would reach out to a psychiatrist or therapist to consider this medication for you given your current situation.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Alexander H. Sheppe 4 hours later
Thanks for your thoughts. Beyond, normal sadness for loss of my wife of 50 years, I am managing fine. The years preceding her death were very stressful and my self care went out the window, then the past 6 months were very stressful and I "forgot " myself. i think the drug you mention is an antidepressant and I'm truly not depressed, just learning to get my life back on track.

I was really looking for direction about eating etc, perhaps I need to see a nutritionist. I guess you are knowledgable in that arena. I'm not resistant to psychiatry, just don't see it as the direction I need
doctor
Answered by Dr. Alexander H. Sheppe 2 minutes later
Brief Answer:
Followup

Detailed Answer:
In terms of medication, the best thing to help with insomnia and also increase appetite is mirtazapine, which was developed as an antidepressant but is now used primarily as an anti-insomnia and pro-appetite medication.

If you are seeking help about nutrition to gain weight, I would suggest increasing protein and fat intake, and eating several small meals throughout the day rather than few large meals. This is a good strategy to gain weight.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Major depression

doctor1 MD

Hi I have been taking abilify for about 7 yrs now. It snapped me out of a major depression . I take only the 2.5 mg tablet. I have gained 60lbs on...

doctor1 MD

Hi, I suffer from major depression and psychosis with negative symptoms. The medications I m taking seem to be working, but I seem to be...

doctor1 MD

My daughter was diagnosed with major depression . We saw a psychiatrist who only prescribed low dosage of klonapin which does not help her get out...

doctor1 MD

I have the marina coil fitted for 20 months I am late having a period, I have had these symptoms for over a week feeling tired, sic, pains / aches...

doctor1 MD

Hello Doctor. I Have A History Of Seizures. Ive Just Been Switched From Keppra To Depakote ER. 500 mg At Bed Time. I Had Been Seizure Free. Iaso...

doctor1 MD

I have been on antidressants for years..........20 plus years. I have have been diagnosed with Major depressive episodes. I am 57, done with...

doctor1 MD

I have been on 20 mg of Latuda for almost a month, and I have been having increased difficulty breathing and have a horrible cough when I wake up....

Get personalised answers from verified doctor in minutes across 80+ specialties

191 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Alexander H. Sheppe
  • Q - What other medication can show a false positive for Oxazepam and Temazepam?

  • Q - Suggest treatment for premature ejaculation

  • Q - Which genetic test predicts how effective psychiatric medication are at...

  • Q - What causes erectile dysfunction after kegel exercises?

  • Q - Suggest ways to wean off Abilify

  • Q - What do these PFT test results indicate?

  • Q - Suggest treatment for visual hallucinations

  • Q - Suggest treatment for borderline personality disorder

  • Q - How to rule out bipolar disorder?

  • Q - Suggest treatment for withdrawal symptoms of Hydrocodone

backtotop2